man with amputated leg. text reads: EMA adds amputation warning to diabetes drug invokana.

The European Medicines Agency (EMA) recommended manufacturers of Invokana (canagliflozin) and other sodium glucose cotransporter 2 (SGLT2) inhibitors add warnings for increased lower-limb amputations to prescribing information.

On Feb. 10, 2017, the EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) looked at data from two clinical trials, CANVAS and CANVAS-R, and found an increase in lower limb amputation in patients taking Invokana. The amputations mostly affected the toes, according to the EMA’s announcement.

“On the basis of the available data, the PRAC recommends that a warning on the risk of lower limb amputation (mostly affecting the toes) should be included in the prescribing information for these medicines, highlighting the importance of routine preventativfe foot care,” the EMA said in its warning letter.

Visit Original Source